Month: July 2019

Withdrawal of dosulepin (dothiepin) and doxepin from New Zealand

Two tricyclic antidepressants (TCAs), dosulepin (dothiepin) and doxepin will no longer be available in New Zealand.

When transitioning patients to alternatives, consider:

  • Is a TCA still appropriate? TCAs are associated with a higher risk of adverse outcomes in people with cardiovascular disease and older adults.
  • Individual psychiatric history. Switching therapy increases the risk of relapse of mental illness and psychosocial support and/or referral may be needed.
  • Antidepressant discontinuation syndrome. TCAs are associated with discontinuation symptoms, particularly if stopped abruptly after more than 4 weeks of regular use.
  • Individual TCAs are not dose equivalent. Dose titration may be needed when switching to another TCA.
  • Dosulepin (dothiepin) and doxepin are sedating antidepressants, switching to a less-sedating antidepressant (e.g. SSRI, nortriptyline) may cause sleep problems.

For general information on switching antidepressants, discontinuation symptoms and their relative adverse effects see nzf.org.nz/nzf_2225. Health professionals are also welcome to contact our service for more specific or detailed advice on switching therapy.

Notifications from PHARMAC regarding the withdrawal of these medicines: